MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® CLEARVIEW - LEGEND TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MEDTRONIC XOMED INC. XPS® CLEARVIEW - LEGEND TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number SP12MH30
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare provider reported via manufacturer representative that the tip of the bur had broken off/sheared off into the patient.The surgeon was using the bur with irrigation, dissecting bone on the vertebral.When the drill was removed, the tip of the bur was sitting on the vertebral body.This was removed with a forcep and a new bur was opened.There were no broken pieces that remained inside the patient's body.The bur had not been used for an extensive amount of time, it was being used with irrigation and also wasn't having excessive force applied to it.There was no harm to the patient.
 
Additional Manufacturer Narrative
H3: analysis found that the tip had broken off the distal end of the shaft which would have resulted in the reported event.The portion that became detached measured 0.172¿ from tip to break.The configuration of the break is consistent with shear or bending stress.The nominal shaft diameter at the break is 0.035¿.The location of the break corresponds to the (0.040¿) area of the shaft that extends beyond the outer assembly.The cutting flutes of the tip were rough and worn.H6: the fdm 4114, fdr 3221 and fdc 67 are no longer applicable.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® CLEARVIEW - LEGEND TOOL
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key9716572
Report Number1045254-2020-00089
Device Sequence Number19421407
Product Code HBE
UDI-Device Identifier00643169308497
UDI-Public00643169308497
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K081475
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model NumberSP12MH30
Device Catalogue NumberSP12MH30
Device Lot Number0218610282
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2020
Supplement Date Received by Manufacturer05/05/2020
Initial Report FDA Received Date02/17/2020
Supplement Report FDA Received Date05/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR